South Dakota, 2004

Hail and Damaging Winds in South Dakota, August 2 to 3, 2004

August 2 to 3, 2004 · NWS UNR · 14 events in 6 counties and zones

A line of severe thunderstorms moved into northwest South Dakota during the overnight hours. The line developed into a bow echo as it passed across the area, producing a widespread area of 60 to 80 mph winds along with some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$50,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms moved into northwest South Dakota during the overnight hours. The line developed into a bow echo as it passed across the area, producing a widespread area of 60 to 80 mph winds along with some hail. The combination of strong winds and hail resulted in broken windows across parts of the area. The hail and wind also resulted in the death of wildlife and some crop damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 8:00 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 8:00 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT MON AUG 2 2004

.DISCUSSION...CURRENT RADAR ANALYSIS PLACES AREA OF STRONG
THUNDERSTORMS OVER SOUTHWEST SOUTH DAKOTA WITH ANOTHER AREA OF
STORMS ENTERING NE WYOMING PORTION OF CWA. STORMS ALSO BEGINNING TO
DEVELOP OVER THE NORTHERN PART OF CWA WITH SHORTWAVE MOVING ON
THROUGH. MODELS CONTINUING TO SHOW OVERNIGHT PRECIP ACROSS MANY
AREAS OF THE CWA. CURRENT FORECAST IS ON TRACK AT THIS TIME.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST AND SOUTH-CENTRAL
      SOUTH DAKOTA UNTIL 11PM MDT.
.WY...NONE.
Hazardous weather outlook, Aug 2, 5:59 AM MST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT MON AUG 2 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
659 AM MDT (759 AM CDT) MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND
TONIGHT. EXPECT THUNDERSTORMS TO DEVELOP BY MID AFTERNOON OVER THE
HIGHER TERRAIN AND THEN MOVE EAST SOUTHEAST ACROSS THE SOUTH DAKOTA
PLAINS. LARGE HAIL WILL THE BE MAIN THREAT...WITH SOME DAMAGING
WINDS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TUESDAY
AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE BOTH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 2, 7:47 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT MON AUG 2 2004

SDZ026-028-031-032-030305-
CENTRAL BLACK HILLS-HAAKON-PENNINGTON CO PLAINS-RAPID CITY-
847 PM MDT MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 692 HAS BEEN CANCELLED FOR
PENNINGTON AND HAAKON COUNTIES IN WEST CENTRAL SOUTH DAKOTA...

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS PENNINGTON AND
HAAKON COUNTIES. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR THESE AREAS.

JS
Special weather statement, Aug 2, 8:26 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 PM MDT MON AUG 2 2004

SDZ042>044-046-047-049-030349-
BENNETT-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-
926 PM MDT (1026 PM CDT) MON AUG 2 2004

...SEVERE THUNDERSTORM WATCH NUMBER 692 HAS BEEN CANCELLED FOR
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA...

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS
SHANNON JACKSON AND BENNETT COUNTIES IN SOUTHWEST SOUTH DAKOTA AND
FOR MELLETTE TODD AND TRIPP COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
THESE AREAS.

JS
Local storm report, Aug 2, 8:35 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 PM MDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             CUSTER                  43.77N 103.60W
08/02/2004  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

            LASTED 5 TO 10 MINUTES.

0525 PM     HAIL             3 NW FAIRBURN           43.72N 103.25W
08/02/2004  1.00 INCH        CUSTER             SD   PUBLIC

            HAIL LASTED 10 MINUTES.

0540 PM     HAIL             3 NE FAIRBURN           43.72N 103.17W
08/02/2004  0.88 INCH        CUSTER             SD   CO-OP OBSERVER

0555 PM     TSTM WND GST     6 ESE FAIRBURN          43.65N 103.10W
08/02/2004  70 MPH           CUSTER             SD   TRAINED SPOTTER

0645 PM     HAIL             10 SE MARTIN            43.07N 101.59W
08/02/2004  0.75 INCH        BENNETT            SD   PUBLIC

0705 PM     HAIL             7 S MARTIN              43.07N 101.73W
08/02/2004  1.25 INCH        BENNETT            SD   PUBLIC

            HAIL LASTED 5 TO 10 MINUTES.

0707 PM     HAIL             8 W ROCKYFORD           43.50N 102.66W
08/02/2004  1.00 INCH        SHANNON            SD   PUBLIC

0800 PM     HAIL             PORCUPINE               43.23N 102.33W
08/02/2004  1.75 INCH        SHANNON            SD   LAW ENFORCEMENT

0800 PM     HAIL             MANDERSON               43.24N 102.47W
08/02/2004  2.75 INCH        SHANNON            SD   LAW ENFORCEMENT

0815 PM     FUNNEL CLOUD     9 SW BATESLAND          43.04N 102.23W
08/02/2004                   SHANNON            SD   LAW ENFORCEMENT

&&

UNR
Local storm report, Aug 2, 11:16 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 AM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             CUSTER                  43.77N 103.60W
08/02/2004  1.00 INCH        CUSTER             SD   PARK/FOREST SRVC

            LASTED 5 TO 10 MINUTES.

0525 PM     HAIL             3 NW FAIRBURN           43.72N 103.25W
08/02/2004  1.00 INCH        CUSTER             SD   PUBLIC

            HAIL LASTED 10 MINUTES.

0540 PM     HAIL             3 NE FAIRBURN           43.72N 103.17W
08/02/2004  0.88 INCH        CUSTER             SD   CO-OP OBSERVER

0555 PM     TSTM WND GST     6 ESE FAIRBURN          43.65N 103.10W
08/02/2004  70 MPH           CUSTER             SD   TRAINED SPOTTER

0645 PM     HAIL             10 SE MARTIN            43.07N 101.59W
08/02/2004  0.75 INCH        BENNETT            SD   PUBLIC

0705 PM     HAIL             7 S MARTIN              43.07N 101.73W
08/02/2004  1.25 INCH        BENNETT            SD   PUBLIC

            HAIL LASTED 5 TO 10 MINUTES.

0707 PM     HAIL             8 W ROCKYFORD           43.50N 102.66W
08/02/2004  1.00 INCH        SHANNON            SD   PUBLIC

0800 PM     HAIL             MANDERSON               43.24N 102.47W
08/02/2004  2.75 INCH        SHANNON            SD   LAW ENFORCEMENT

0800 PM     HAIL             PORCUPINE               43.23N 102.33W
08/02/2004  1.75 INCH        SHANNON            SD   LAW ENFORCEMENT

0815 PM     FUNNEL CLOUD     9 SW BATESLAND          43.04N 102.23W
08/02/2004                   SHANNON            SD   LAW ENFORCEMENT

0930 PM     HAIL             7 NE ORAL               43.47N 103.17W
08/02/2004  0.75 INCH        FALL RIVER         SD   TRAINED SPOTTER

&&

UNR

The radar

The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 2, 11:20 PM MST
Where
Butte County, 22 mi NW of Belle Fourche
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.900, -104.183

8 inch diameter tree branches were broken.

Thunderstorm Wind, Harding

When
August 2, 11:25 PM MST
Where
Harding County, 7 mi E of Redig
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.267, -103.400

Thunderstorm Wind, Butte

When
August 2, 11:30 PM MST
Where
Butte County, 4 mi NW of Castle Rock
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.000, -103.483

Thunderstorm Wind, Butte

When
August 2, 11:50 PM MST
Where
Butte County, 15 mi ESE of Castle Rock
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -103.150

Thunderstorm Wind, Harding

When
August 3, 12:00 AM MST
Where
Harding County, 18 mi SSE of Reva
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.317, -102.933

Hail, Perkins

When
August 3, 12:30 AM MST to 1:00 AM MST
Where
Perkins County, 19 mi SW of Usta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -102.450

Thunderstorm Wind, Butte

When
August 3, 12:45 AM MST
Where
Butte County, Hoover
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.117, -103.267

Thunderstorm Wind, Meade

When
August 3, 1:00 AM MST
Where
Meade County, 13 mi S of Maurine
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.833, -102.600

Thunderstorm Wind, Meade

When
August 3, 1:30 AM MST
Where
Meade County, 14 mi S of Faith
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.833, -102.033

Hail, Meade

When
August 3, 1:30 AM MST
Where
Meade County, 14 mi S of Faith
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
44.833, -102.033

Windows were broken from the combination of hail and wind.

Thunderstorm Wind, Meade

When
August 3, 1:30 AM MST
Where
Meade County, 12 mi S of Faith
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.867, -102.033

Windows were broken from the combination of hail and wind.

Thunderstorm Wind, Ziebach

When
August 3, 2:15 AM MST to 2:50 AM MST
Where
Ziebach County, 8 mi NW of Red Scaffold
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.850, -101.950

Hail, Ziebach

When
August 3, 2:15 AM MST to 2:50 AM MST
Where
Ziebach County, 8 mi NW of Red Scaffold
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
44.850, -101.950

Calf shelters were blown away, windows were broken, and roof shingles were blown off.

Thunderstorm Wind, Haakon

When
August 3, 3:00 AM MST
Where
Haakon County, 6 mi NNW of Kirley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.600, -101.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417616, 5417614, 5417617, 5417618, 5417615, 5417690, 5417689, 5417619, 5417691, 5417692, 5417693, 5417694, 5417695, 5417696.